South Dakota, 2007

Hail in South Dakota, August 8, 2007

August 8, 2007 · NWS FSD · 3 events in 3 counties and zones

Thunderstorms produced large hail at a few locations in southeast South Dakota between the Missouri and James Rivers during the early evening of August 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at a few locations in southeast South Dakota between the Missouri and James Rivers during the early evening of August 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 2:20 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 8, 2:20 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT WED AUG 8 2007

.DISCUSSION...

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH SHORTWAVE WILL CONTINUE TO
PUSH OFF TO THE EAST THIS EVENING. EXPECT LOW LYING STRATUS AND FOG
TO HANG IN EASTERN PORTIONS OF CWA...AND THEN GRADUALLY EXPAND BACK
TO THE WEST AS MOISTURE BECOMES TRAPPED BELOW THE DEVELOPING
INVERSION. HAVE KEPT LOWS WARMER IN THE EAST UNDER EXPECTED CLOUDS
AND FOG...AND COOLER IN THE WEST UNDER MAINLY CLEAR SKIES.

ON THU...LOW CLOUDS AND FOG WL LINGER THRU MID MORN MAINLY ALONG AND
E OF I29. WEAK SFC FLOW WL NOT BE FAVORABLE FOR GOOD MIXING ON THU
ESPEC ERN CWA SO WL GO A FEW DEG COOLER THAN GUID TEMPS. W SHUD MIX
OUT A BIT BETTER.

WEAK S/W WL MOVE SEWD ACRS CWA THU NIGHT AND CUD TRIGGER ISOLD TRW W
OF I29. WL KEEP SMALL POP THERE. BETTER CHC FOR TRW ON FRI AS CDFNT
AND ASSOCD S/W MOVES SE ACRS CWA LATE AFTN AND NITE. SHUD HEAT OUT
QUITE WELL AHEAD OF FNT WITH MOST PLACES IN THE 90S FOR HIGHS. WL
TIME TRW CLOSE TO FNT ON FRI. CUD BE A FEW SVR STORMS IN THE AFTN
AND EVE AS IT SHUD BECOME FAIRLY UNSTABLE BY MID TO LATE AFTN ACRS
WRN CWA. FNT WL STALL S OF CWA ON SAT AND SHUD SEE COOLER NELY FLOW
ACRS CWA ON SAT BUT STILL NR OR ABOVE NORM TEMPS. WL INTRODUCE 20%
POPS ACRS FAR SRN CWA SAT NITE INTO SUN AS WEAK S/W MOVES E ACRS
CNTRL PLAINS AND WITH FNT JUST S OF CWA...CUD SEE A FEW TRW. GFS
TRIES TO PAINT A PSBL MCS ACRS SRN CWA SAT NITE INTO SUN MORN...AND
NOT OUT OF REALM OF PSBLTY.

FNT WL LIFT BACK N OF CWA SUN NITE AND WL MENTION 20% POPS FOR ANY
RIDGE RIDERS THAT MAY DEVELOP WITH FNT LIFTING N. NOT MUCH IN THE
WAY OF GOOD S/WS BUT USUALLY MODELS DO NOT DEFINE THESE VERY WELL.
SO WITH LLJ DEVELOPNG AS FNT LIFTS N...AT LEAST A 20% IS WARRANTED.

MON THRU WED SHUD BE WARM AND HUMID AND FOR NOW WL LEAVE FCST DRY AS
RIDGE BUILD ALOFT AND RIDGE RIDERS GO N OF CWA.

&&

.AVIATION...

LOW LYING STRATUS AND FOG IS EXPECTED TO LINGER THIS EVENING ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA AND GRADUALLY SPREAD WEST
AFTER MIDNIGHT AS FAR AS THE JAMES RIVER VALLEY. VISIBILITIES ARE
GENERALLY EXPECTED TO BE 3 TO 5 MILES WITH LOCALIZED AREAS ON 1 SM.
VISIBILITY IS EXPECTED TO IMPROVE DURING THE MORNING HOURS ON
THURSDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 8, 3:08 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT WED AUG 08 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
408 PM CDT WED AUG 08 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF THE
JAMES RIVER THROUGH EARLY EVENING. THESE STORMS COULD BECOME
SEVERE WITH GOLF BALL SIZE HAIL AND WIND GUSTS TO 70 MPH
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY MORNING ACROSS
SOUTHEASTERN SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF THE JAMES RIVER
THROUGH THE EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 176 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brule

When
August 8, 5:45 PM CST
Where
Brule County, 12 mi N of Kimball
Measured
1 in hail
Reported by
Public
Coordinates
43.923, -98.950

Large hail was driven by estimated 50 mph winds and covered the ground. The wind driven hail cracked windows. Crop damage was reported but the amount of crop damage was not known.

Hail, Jerauld

When
August 8, 5:49 PM CST
Where
Jerauld County, 15 mi WSW of Wessington Spgs
Measured
1 in hail
Reported by
Public
Coordinates
43.997, -98.849

Hail was accompanied by up to 50 mph winds. Most of the hail was small with a few quarter size stones, but the wind driven hail still cracked a few windows and caused an unknown amount of crop damage.

Hail, Beadle

When
August 8, 6:30 PM CST
Where
Beadle County, Hitchcock
Measured
0.88 in hail
Reported by
Public
Coordinates
44.630, -98.400

Large hail was accompanied by rain heavy enough to produce standing water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54028, 54029, 54030.